Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

June 14, 2021Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 14, 2021, 5:47 PM CDT for Choctaw County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 5:47 PM CDT (22:47 UTC)
Expired
Jun 14, 2021, 6:30 PM CDT
In force
43 min
Issued by
NWS Mobile, AL

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 145 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS84 KMOB 142247
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
547 PM CDT Mon Jun 14 2021
 
ALZ051-142330-
Choctaw AL-
547 PM CDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CHOCTAW
COUNTY UNTIL 630 PM CDT...

At 547 PM CDT, the strong thunderstorm was located near Kinterbish,
or 11 miles south of Cuba, moving south at 40 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Lisman, Silas, Gilbertown and Toxey. 

LAT...LON 3231 8813 3207 8810 3205 8812 3202 8812
      3199 8809 3196 8809 3195 8812 3194 8810
      3191 8809 3190 8813 3187 8813 3182 8818
      3176 8814 3176 8810 3173 8838 3231 8841
TIME...MOT...LOC 2247Z 353DEG 35KT 3228 8830 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 14, 4:03 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 14, 4:03 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
403 PM CDT Mon Jun 14 2021

.NEAR TERM UPDATE /Now Through Tuesday/...Currently over the
Conus, upper level high pressure was centered over the Desert
Southwest with an upper ridge stretching east over the Plains and
Southeast. An upper level trough stretching south along the East
Coast to over the Gulf of Mexico was also noted. Latest satellite
precipitable h20 shot shows a blob of 1.6-1.7" over central
Alabama to near I-65, with lower amounts south. Looking the
visible satellite loop shows cumulus development southeast of
I-65, along with central/northern Alabama/Mississippi/Georgia in
the moister airmass.

This afternoon's rain coverage is proving to be a challenge.
Looking at the CAMS, convection initiation was expected to occur
over central Alabama/west central Georgia, then head south-
southwest during the afternoon into early evening hours. A subtle
925mb trough was noted in the upper air analysis over the southern
Southeast region, north of the 500mb trough over the northern
Gulf of Mexico, and appears to help with initiation for this
afternoon's convection. Convection has formed north of the
forecast area at 3pm/20z, with a few very isolated returns along
the seabreeze moving north over the Florida panhandle. Even so,
the presence of the upper ridge will help to temper coverage this
afternoon. A few may become strong to severe, though, with pulse
severe the expected mode. Model soundings show significant dry air
at or above 500mb. Combined with MLCapes approaching
4000-4500J/kg, there is sufficient instability for taller storms,
generally northwest of I-65. DCapes indicated in the models
soundings range from around 800J/kg closer to the coast to around
1200J/kg along and north of the Highway 84 corridor. Local wet
downburst tools are advertising a high risk of damaging wet
downburst this afternoon with the stronger storms, mainly along
and northwest of I-65. Any convection over the forecast area this
evening will see coverage and strength decrease with the loss of
the day's heating. Tuesday, guidance is advertising a
significantly drier airmass moving south over the forecast area,
with daytime convection limited to area south of the Highway 84
corridor. With the hot daytime temperatures over land, a seabreeze
is expected to develop and move north over the forecast area and
be the main convection initiator. A High Risk of damaging
downbursts is again indicated with the taller storms Tuesday
afternoon.

Temperatures rising into the low to mid 90s are expected this
afternoon over most of the forecast area, with Heat Indices
topping out in the 99 to 105 degree range. Tonight, temperatures
are expected to drop into the low to mid 70s inland, with mid to
upper 70s along the coast expected. Tuesday will see a bit higher
temperatures as the drier airmass moves south over the forecast
area, topping out in the mid to upper 90s. Heat Indices are
expected to top out in the 100 to 106 degree range. A few
localities may reach Heat Advisory Criteria of 108 or higher, but
overall, values are generally expected to remain below criteria.
/16

&&

.SHORT TERM /Tuesday night Through Thursday night/...We begin to
transition toward a brief dry period through midweek. A sprawling
upper level ridge remains centered over the Four Corners region
through the short term while an upper trough continues to dig
southward over the eastern Conus through Wednesday afternoon, then
shifts eastward over the western Atlantic by the end of the short
term with an extension of the upper ridge building eastward into
the region. With these two features working in tandem, a northerly
mid to upper level flow will usher in a drier airmass across the
region.

Down at the surface, the area remains on the western periphery of
a persistent, yet weak surface trough on Tuesday night that is
draped from the Mid Atlantic down through parts of the Florida
panhandle. The weak feature finally retreats toward the western
Atlantic Wednesday into Wednesday night as a surface high builds
into parts of the Midwest and Southeast. That said, all eyes
remain on the Gulf as we head deeper into the work week. A broad
surface low associated with the Central American Gyre moves very
little Wednesday into Wednesday night over the Bay of Campeche as
a surface ridge parked over parts of the western Atlantic
continues to build west into the Gulf of Mexico.

POPs are much lower as we head into Wednesday thanks to the drier
airmass, with only isolated afternoon showers and storms expected
along the coast as a resultant seabreeze attempts to push inland
against the opposing northerly synoptic flow. Showers and storms
will not persist much past sunset on Wednesday, followed by rain-
free conditions through the remainder of the short term.

High temperatures Wednesday and Thursday will soar into the mid
to low 90s with heat indices nearly matching the ambient temps due
to the drier air. The drier air will also result in cooler low
temperatures, with lows by Wednesday night dropping into the mid
to upper 60s for inland communities with low 70s for coastal and
beach communities. Would not be surprised if we trend a little
cooler with each model run, and potentially could see some lower
60s inland areas Wednesday night. The rip current risk remains
low through Wednesday night, but expect an increasing risk as we
head later in the week due to the potential tropical system. /22

&&

.EXTENDED TERM /Friday Through Monday/...The extension of the
level ridge over region begins to break down late in the week as
the potential tropical system moves northward over the western
Gulf. Current model guidance remains in fair agreement, indicating
that this potential tropical system advances towards southern
Louisiana late Friday night into early Saturday morning. Although
this has been the trend over the past few model runs, we will
continue to monitor this system since this remains far out in time
and changes in trajectory are likely. Regardless, this system
will bring ample moisture to the northern Gulf coast and to the
local area. Moisture will increase over the region Friday through
the weekend with PWATS climbing from 1.0 to 1.5 inches Friday
morning to a maximum of around 2.5 inches by Saturday evening as
southerly flow develops.

Thus, an overall increase in shower and thunderstorm chances (and
possibly an associated heavy rain threat) are becoming
increasingly likely for the local area beginning late in the week
and continuing through Monday. In addition, there will be an
increased risk of rip currents due to persistent southerly winds
and swell. Given all of this, did not stray far from the Blended
solution in regards to PoPs, which produced chance to likely PoPs
for Saturday through Monday.

High temperatures will start out warm Friday afternoon, in the
upper 80s to lower 90s (mid 80s at the beaches). Highs will then
gradually decrease through the weekend into the low to mid 80s.
Low temperatures through the period will be in the low 70s inland,
with mid 70s along the coast. /22

&&

.MARINE...A surface ridge stretching west over the Gulf of Mexico
and a surface trough over the southeast will create a light to
moderate westerly flow over open Gulf waters with a more
onshore/offshore variable flow near shore and over area coastal
bays through mid week. A developing system over the Bay of
Campeche will move north across the western Gulf mid week into the
weekend, heading towards the western Louisiana/eastern Texas Gulf
coast. Winds will shift to more southerly and increase to
moderate the latter half of the week as the system passes west of
area waters, with seas also building to the stronger southerly
flow. A Small Craft Advisory may bee needed Friday into the
weekend. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 14, 5:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
547 PM CDT Mon Jun 14 2021

ALZ051-142330-
Choctaw AL-
547 PM CDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CHOCTAW
COUNTY UNTIL 630 PM CDT...

At 547 PM CDT, the strong thunderstorm was located near Kinterbish,
or 11 miles south of Cuba, moving south at 40 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Lisman, Silas, Gilbertown and Toxey.

LAT...LON 3231 8813 3207 8810 3205 8812 3202 8812
      3199 8809 3196 8809 3195 8812 3194 8810
      3191 8809 3190 8813 3187 8813 3182 8818
      3176 8814 3176 8810 3173 8838 3231 8841
TIME...MOT...LOC 2247Z 353DEG 35KT 3228 8830

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:02 PM CDTSpecial Marine WarningMOB88 min
Jun 13, 8:21 PM CDTSpecial Marine WarningMOB114 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.